Skip to main content
Log in

Permissibility of fractal exponents and models of band-limited two-point functions for fGn and fBm random fields

  • Published:
Stochastic Environmental Research and Risk Assessment Aims and scope Submit manuscript

Abstract.

The fractional Gaussian noise (fGn) and fractional Brownian motion (fBm) random field models have many applications in the environmental sciences. An issue of practical interest is the permissible range and the relations between different fractal exponents used to characterize these processes. Here we derive the bounds of the covariance exponent for fGn and the Hurst exponent for fBm based on the permissibility theorem by Bochner. We exploit the theoretical constraints on the spectral density to construct explicit two-point (covariance and structure) functions that are band-limited fractals with smooth cutoffs. Such functions are useful for modeling a gradual cutoff of power-law correlations. We also point out certain peculiarities of the relations between fractal exponents imposed by the mathematical bounds. Reliable estimation of the correlation and Hurst exponents typically requires measurements over a large range of scales (more than 3 orders of magnitude). For isotropic fractals and partially isotropic self-affine processes the dimensionality curse is partially lifted by estimating the exponent from measurements along fixed directions. We derive relations between the fractal exponents and the one-dimensional spectral density exponents, and we illustrate the relations using measurements of paper roughness.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Similar content being viewed by others

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to D. T. Hristopulos.

Additional information

The author would like to acknowledge helpful comments from two anonymous referees.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Hristopulos, D. Permissibility of fractal exponents and models of band-limited two-point functions for fGn and fBm random fields. Stochastic Environmental Research and Risk Assessment 17, 191–216 (2003). https://doi.org/10.1007/s00477-003-0126-8

Download citation

  • Issue Date:

  • DOI: https://doi.org/10.1007/s00477-003-0126-8

Keywords

Navigation